Lithium: Toxic but it works

Lithium is among the oldest psychotropic medications. It was first used in 1817 to treat gout and was found to have mood stabilizing properties. Throughout much of the nineteenth-century it was used to treat a variety of illnesses. In 1929 when 7 Up was created it actually contained lithium and was sold as a cure-all. The use of lithium then disappeared for the first half of the twentieth-century. In 1949 it was used to treat manic patients by an Australian doctor, John Cade. Then in 1954 a Danish psychiatrist, Mogens Schou, undertook a controlled trial of the use of lithium for mania. The United States was among the last countries to use lithium for mania in bipolar disorder. The Food and Drug Administration didn’t approve the use of lithium until 1970, when the rest of the world had been using it successfully for almost ten years (read a more detailed account of lithium’s long and interesting history here).

lithium

The reason that the United States took so long approving the use of lithium is because the FDA feared overdose, particularly among patients with a low sodium diet. Lithium can easily become toxic within the body and requires constant monitoring. People who take lithium undergo constant blood tests to check lithium levels, kidney, and thyroid function.

Seventy-five percent of people taking lithium experience some side effects, which include:

  • Hand tremor (If tremors are particularly bothersome, an additional medication can help.)
  • Increased thirst
  • Increased urination
  • Diarrhea
  • Vomiting
  • Weight gain
  • Impaired memory
  • Poor concentration
  • Drowsiness
  • Muscle weakness
  • Hair loss
  • Acne
  • Decreased thyroid function (which can be treated with a thyroid hormone)

And these are only a selection of the side effects that one might experience by taking lithium. Since starting lithium I have been experiencing an array of side effects. I can’t eat a lot of food because of a weird metallic taste I get in my mouth. Most of these items are dairy based, so no more pizza or brie for me. Currently, I can’t even walk into a movie theatre because the once delicious scent of buttery popcorn now smells like metal and it’s nauseating.

But it’s more than food that’s a struggle. I’m so forgetful. The other day it took me three attempts to leave the house because I kept forgetting things. I walk into a room and have no idea why I’m in there. When I’m walking on familiar streets I become confused and turned around. I imagine this is what it feels like to have Alzheimer’s.

The most troubling problem for me is that I keep losing my word. As a writer, I depend on my ability to put words together. I imagine there’s a bridge between my brain and mouth and my words travel down this bridge. Up until now, they’ve been happy and safe travelling across. Suddenly, lithium dropped a bomb and has left a gaping hole in the bridge where some words fall in, only to be found hours later when it’s too late. I feel like a blathering idiot as I smack my forehead, trying to knock the words loose. I just thank God that I’m not working or this would be extremely embarrassing. Writing this post is a trial of days of work and I know it’s not my best work. I’m just proud to that I put something together.

Lithium

2 pills a day keeps the doctor away?

This isn’t the first time that I’m taking lithium but it is the first time I have been prescribed it with such disregard. The psychiatrist seeing me hasn’t asked for weekly blood tests. He gave me requisitions for them when I first saw him and when I asked him about my results at our last appointment, he didn’t have my them. He didn’t know where they were. And frankly, he really didn’t seem to care. My family doctor (who is a saint by the way) is so appalled that she’s checking my lithium levels.

I am extremely concerned with toxicity, as everyone who takes lithium should be. Extreme lithium toxicity can result in death. On Thursday, a week after increasing my dose to 1200 mg, I started to feel shaky, my vision was blurry, I had an extreme headache, I was nauseous, and I was dizzy. All signs of lithium toxicity. My husband and I debated going to the hospital, but I didn’t want to show up at the ER and there be nothing wrong with me. I decided to go to bed and if it got worse, then we would go to the hospital. I fell asleep and never went to the hospital. I woke up feeling a bit better, although I still had a massive headache and felt weak. I refused to take my morning dose of lithium until I spoke with the pharmacist. The pharmacist said it could be lithium toxicity and suggested I contact my doctor immediately.

Great, call the doctor who doesn’t give a fuck? I called anyway and spoke with his receptionist leaving a message for the psychiatrist. I was doubtful that he would return my call. Surprisingly, he called me back but to completely disregard my symptoms.

“These symptoms are not of lithium toxicity. They are side effects, maybe the Zoloft. But definitely not lithium toxicity.”

“So what should I do for my lithium dosage?”

“Keep it the same.”

“I’m feeling really poorly at 1200 mg.”

“But do you feel better emotionally?”

Begrudgingly I admitted that yes, I was feeling better emotionally.

“So why change?”

“Because physically I feel bad.”

“Fine, reduce to 900 mg.”

Click.

And he left me listening to the dial tone. While he deigned to return my call, I didn’t exactly feel much better because of it.

Why would anyone take this hellish medication that’s been around for ages? Because when you’re desperate, you’ll do anything to feel better. Because it has a track record of working, despite the side effects. Because what else do you do when a doctor tells you to take a medication?

So for now, I’m going to live with the metallic taste, forgetfulness, confusion, and other physical side effects because at least emotionally, I’m feeling okay.

Advertisements

11 thoughts on “Lithium: Toxic but it works

  1. It certainly is a tough balance and too bad that there are not better alternatives right now. I admire you for your commitment to maintain your mental health despite these difficult side effects.

    Like

  2. Reblogged this on Jacqueline Cioffa and commented:
    Lithium saved my life. And continues to do so despite the lackadaisical negligent Drs. who dole out life threatening drugs and leave a sick mental patient to fend for themselves. Thank you, Marisa for the eye opening, important article on Lithium.

    Liked by 2 people

  3. Thank you, Marisa. I really hope you find relief very soon. I’ve shared a my experience with lithium and psychiatrists who are irresponsible when treating their patients. I certainly hope you have better results.

    Liked by 1 person

  4. Marisa, I’ve met some arrogant, couldn’t-give-a-shit Drs in my time, but really, this one takes the biscuit! He’s a psychiatrist. 1) Treating mentally delicate people like this could easily tip them over the edge. He, in his position, should know that. 2) Prescribing in this cavalier fashion is completely irresponsible – sounds like he just wants to keep everyone subdued through heavyweight drugs. 3) His attitude stinks.

    Is there no alternative psych you could see? This man sounds like he will – and probably does – do more damage than good. No doctor should ever dismiss a patient’s side-effects so……well, dismissively. No doctor should be allowed to treat patients so appallingly. I’m really shocked. I thought I was beyond that when it comes to health professionals! Can your saint or you report him? Imagine what else he could be doing to the detriment of patients.

    I’m glad your regular doc is a saint. We all need at least one who’s like that in our corner. X

    Liked by 1 person

      • I’m amazed he still has a licence to practice, if that’s how he acts. Poor you. Stuck between the Devil and the Deep. Maybe if you’re unlucky enough to still have intolerable side-effects from the lithium, you could go back to the ER. They might have a different psych on duty another time. It’s so unfair that you are treated like this. It’s so unfair you’re being made to choose between your mental health and your physical health. I’d like to see how this idiot would cope if he had to make the same “choice” he’s inflicting on you!

        Where’s my magic wand when I need it? X

        Liked by 1 person

  5. My mum has been on lithium for many years and it’s been a godsend for her. She refuses to have therapy so it’s a necessary drug for her as her bi polar would go to extreme mania in days if she comes of it (which has happened in the past). In time she’s accepted it even with its side effects. She has blood tests and so far no complications. In fact she’s been diagnosed with breast cancer this year and is currently on her 4/6 chemotherapy and her body is coping amazingly whilst still on the lithium. The doctor is amazed at how well she looks. They’ve been so good being aware of her mental illness and what works and doesn’t with lithium. I’m so proud of the British NHS sometimes.

    Like

  6. Pingback: Do mental illness labels matter? | Mad girl's lament

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s